Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 2003 Aug;98(8):1834-7.

Colonic ulcers accompanying collagenous colitis: implication of nonsteroidal anti-inflammatory drugs.

Author information

  • 1Department of Pathology, Mayo Clinic, Rochester, Minnesota 55905, USA.

Abstract

OBJECTIVES:

A small minority of otherwise typical collagenous colitis (CC) patients also have mucosal ulceration (CC-U). We studied the association of CC-U cases with ingestion of nonsteroidal anti-inflammatory drugs (NSAIDs) as a possible explanation for the mucosal ulceration.

METHODS:

Clinical information and histological features were reviewed in nine cases of biopsy-diagnosed CC-U. Biopsies from 18 unselected cases of CC without ulceration were reviewed for comparison.

RESULTS:

Of nine patients with CC-U, seven (77.8%) had a history of NSAID ingestion, compared with four of 18 CC controls (20.2%) (p = 0.006). The diarrhea resolved after cessation of NSAID use in four CC-U patients, partially resolved in one patient, and persisted in one patient. The outcome was not available in one patient. Of the two CC-U patients who did not use NSAIDs, one patient was taking lisinopril (angiotensin-converting enzyme inhibitor), and the diarrhea resolved after stopping the drug; the ulceration in the second patient was thought to be ischemic in origin.

CONCLUSIONS:

Collagenous colitis with ulceration has a strong association with NSAID ingestion. Evaluation of medications and cessation of NSAIDs should be considered as a therapeutic option in cases of collagenous colitis with colonic ulceration.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk